Tox Tuesday: Codeine

Once thought of Liquid Cough Syrup_BLOGas a safe and effective cough suppressant and pain reliever for children, codeine is widely known and prescribed around the world. In fact, as many as 880,000 prescriptions for codeine were written by emergency room doctors over the past decade. However, during this same time various warnings concerning the drug have also been issued based on studies that have shown children respond to codeine very differently, increasing the odds for accidental overdose.

Classified as a narcotic drug, codeine was first approved by the Federal Drug Administration (FDA) in 1950 and according to one article, works by binding to opioid receptors in the brain that are important for transmitting the sensation of pain throughout the body. Because of this, codeine also causes sedation or drowsiness, depresses breathing, and has been frequently combined with acetaminophen (Tylenol) or aspirin for more effective pain relief.

Just like other drugs, as the human body begins to metabolize codeine the effectiveness of the drug also begins. The body essentially first converts codeine into morphine, and according to one recent study published in the journal Pediatrics, this is where the danger lies as children’s ability to metabolize codeine varies wildly.

The study states that approximately one third of children are unable to metabolize codeine well, and thus receive no pain relief from taking it. At the same time, as many as one in 12 children rapidly metabolize codeine, which leads to accumulating toxic amounts of morphine in their systems. When this happens, vital organs in the body begin to shut down, thus leading to coma and death.

“You’d have to know a child’s genetics to predict for sure how they’re going to metabolize the drug,” Dr. Alan Woolf, a pediatrician at Boston Children’s Hospital said in a recent article. “This is not a drug that is so safe or effective, and maybe it’s time we move on because we have an array of therapies that are effective,” he added. The article goes on to say that other pain relievers such as ibuprofen, hydrocodone or even morphine itself are safer and more reliable than codeine, along with other varieties of cough syrup that do not contain the drug, or even honey, in children older than one-year-old.

These same type of concerns date back to 1997 when the American Academy of Pediatrics (AAP) first issued guidelines to avoid prescribing codeine to children. A second warning came in 2007, and in 2012 drug regulators in Canada and the European Union restricted the use of the drug to those over the age of 12.  At this time, the article states the World Health Organization removed codeine from its list of essential drugs.

While there has been a slight decrease in the number of prescriptions written for codeine, the same study still estimates that 57,000 children each year are at risk of codeine overdose. In the article, Dr. Woolf said he believes doctors continue to prescribe codeine out of habit.

“Codeine is an old drug. It’s a very well recognized, very commonly used. You might say it’s a well-worn drug that everybody knows about,” he said. “My suspicion is many clinicians don’t really put it in the same category as other narcotics like Demerol or oxycodone.”

Children, however, are not the only ones at risk for health problems and overdose associated with codeine. The drug has also been responsible for deaths in the entertainment and rap music industry as codeine syrup mixed with other substances like soda and candy became a well-known substance known as “purple drank” or “sizzurp.” Mentioned in the lyrics of several rap songs and disguised in Styrofoam cups in the hands of popular artists on the red carpet and via social media, one the producers of the syrup pulled the drug off the market earlier this year following its negative media attention and related deaths in the industry.

“This attention has glamorized the unlawful and dangerous use of the product, which is contrary to its approved indication,” a spokesperson for the company is quoted as saying in a recent article.

Codeine is also part of another extremely toxic drug causing concern mostly in Russia. As reported by CNN, in 2011 it was estimated that approximately 100,000 Russians have injected a drug known as “krokodil,” which is a combination of codeine and other chemicals such as household cleaners or industrial products like paint thinner.

Pronounced like “crocodile,” the drug is injected by abusers and according to the article, causes serious damage to the veins and soft tissue infections, rapidly followed by gangrene and necrosis. “The drug also seems to clump in the veins as it fails to dissolve completely in the blood. The clumps make their way to distant places in the body and start to damage tissue.” This leads to black or green scaly skin as a side effect (hence the name) and is described in the article as killing its abusers from the inside out.

Producing a high similar to heroin, krokodil is much easier and cheaper to manufacture and thus has created a place for itself in the Russian drug market where heroin is more difficult to find.  However, according to another article there is much speculation if krokodil has also entered into the United States illegal drug market.

Neogen’s Opiate Group ELISA test kit has confirmed cross-reactivity with codeine and numerous other commonly abused opiates. For more information related to our kit cross-reactivity, click here. Or visit our website to see all the ELISA test kits Neogen offers for forensic drug detection.

Comments are closed.